Discrete & Computational Geometry

, Volume 56, Issue 4, pp 910–939 | Cite as

Two Proofs for Shallow Packings

  • Kunal Dutta
  • Esther Ezra
  • Arijit Ghosh


We refine the bound on the packing number, originally shown by Haussler, for shallow geometric set systems. Specifically, let \(\mathcal {V}\) be a finite set system defined over an n-point set X; we view \(\mathcal {V}\) as a set of indicator vectors over the n-dimensional unit cube. A \(\delta \)-separated set of \(\mathcal {V}\) is a subcollection \(\mathcal {W}\), s.t. the Hamming distance between each pair \(\mathbf{u}, \mathbf{v}\in \mathcal {W}\) is greater than \(\delta \), where \(\delta > 0\) is an integer parameter. The \(\delta \)-packing number is then defined as the cardinality of a largest \(\delta \)-separated subcollection of \(\mathcal {V}\). Haussler showed an asymptotically tight bound of \(\Theta ((n/\delta )^d)\) on the \(\delta \)-packing number if \(\mathcal {V}\) has VC-dimension (or primal shatter dimension) d. We refine this bound for the scenario where, for any subset, \(X' \subseteq X\) of size \(m \le n\) and for any parameter \(1 \le k \le m\), the number of vectors of length at most k in the restriction of \(\mathcal {V}\) to \(X'\) is only \(O(m^{d_1} k^{d-d_1})\), for a fixed integer \(d > 0\) and a real parameter \(1 \le d_1 \le d\) (this generalizes the standard notion of bounded primal shatter dimension when \(d_1 = d\)). In this case when \(\mathcal {V}\) is “k-shallow” (all vector lengths are at most k), we show that its \(\delta \)-packing number is \(O(n^{d_1} k^{d-d_1}/\delta ^d)\), matching Haussler’s bound for the special cases where \(d_1=d\) or \(k=n\). We present two proofs, the first is an extension of Haussler’s approach, and the second extends the proof of Chazelle, originally presented as a simplification for Haussler’s proof.


Packing lemma and shallow packing lemma Set systems of finite VC–dimension Primal shatter function Clarkson–Shor property 

Mathematics Subject Classification

05B40 52C15 52C17 52C45 68R05 



We authors would like to thank two anonymous referees for their useful comments. The second author wishes to thank Boris Aronov, Sariel Har-Peled, Aryeh Kontorovich, and Wolfgang Mulzer for useful discussions and suggestions. Last but not least, the second author thanks Ramon Van Handel, for various discussions and for spotting an error in an earlier version of this paper. Work on this paper by Kunal Dutta and Arijit Ghosh has been supported by the Indo-German Max-Planck Center for Computer Science (IMPECS). Work on this paper by Esther Ezra has been supported by NSF Grants CCF-11-17336, CCF-12-16689, and NSF CAREER CCF-15-53354. A preliminary version of this paper appeared in Proc. Sympos. Computational Geometry, 2015, pp. 96–110  [8]


  1. 1.
    Alon, N., Spencer, J.: The Probabilistic Method, 3rd edn. Wiley, New York (2008)CrossRefMATHGoogle Scholar
  2. 2.
    Auger, A., Doerr, B.: Theory of Randomized Search Heuristics: Foundations and Recent Developments. World Scientific, Singapore (2011)CrossRefMATHGoogle Scholar
  3. 3.
    Bshouty, N.H., Li, Y., Long, P.M.: Using the doubling dimension to analyze the generalization of learning algorithms. J. Comput. Syst. Sci. 75(6), 323–335 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chazelle, B.: A note on Haussler’s packing lemma (1992) (unpublished manuscript)Google Scholar
  5. 5.
    Chazelle, B., Welzl, E.: Quasi-optimal range searching in spaces of finite VC-dimension. Discrete Comput. Geom. 4(5), 467–489 (1989)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Clarkson, K.L., Shor, P.W.: Applications of random sampling in computational geometry, II. Discrete Comput. Geom. 4(5), 387–421 (1989)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Dudley, R.M.: Central limit theorems for empirical measures. Ann. Probab. 6(6), 899–1049 (1978)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Dutta, K., Ezra, E., Ghosh. A.: Two proofs for shallow packings. In: Proceedings of the 31st International Symposium on Computational Geometry, pp. 96–110 (2015)Google Scholar
  9. 9.
    Ezra, E.: A size-sensitive discrepancy bound for set systems of bounded primal shatter dimension. SIAM J. Comput. 45(1):84–101 (2016) (A preliminary version appeard in Proceedings of the 25th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1378–1388. SIAM (2014))Google Scholar
  10. 10.
    Gottlieb, L.-A., Kontorovich, A., Mossel, E.: VC bounds on the cardinality of nearly orthogonal function classes. Discrete Math. 312(10), 1766–1775 (2012)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Haussler, D.: Decision theoretic generalizations of the PAC model for neural net and other learning applications. Inf. Comput. 100(1), 78–150 (1992)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Haussler, D.: Sphere packing numbers for subsets of the Boolean n-cube with bounded Vapnik–Chervonenkis dimension. J. Comb. Theory, Ser. A 69(2), 217–232 (1995)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Haussler, D., Littlestone, N., Warmuth, M.K.: Predicting 0, 1-functions on randomly drawn points. Inf. Comput. 115(2), 248–292 (1994)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Har-Peled, S.: Geometric Approximation Algorithms. American Mathematical Society, Boston (2011)CrossRefMATHGoogle Scholar
  15. 15.
    Har-Peled, S., Sharir, M.: Relative \((\varepsilon, \rho )\)-approximations in geometry. Discrete Comput. Geom. 45(3), 462–496 (2011)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Haussler, D., Welzl, E.: Epsilon-nets and simplex range queries. Discrete Comput. Geom. 2, 127–151 (1987)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Li, Y., Long, P.M., Srinivasan, A.: Improved bounds on the sample complexity of learning. J. Comput. Syst. Sci. 62(3), 516–527 (2001)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Lovett, S., Meka, R.: Constructive discrepancy minimization by walking on the edges. In: Proceedings of the IEEE 53rd Annual Symposium on Foundations of Computer Science (FOCS ’12) pp. 61–67. IEEE Computer Society, Washington, DC (2012)Google Scholar
  19. 19.
    Matoušek, J.: Reporting points in halfspaces. Comput. Geom. 2(3), 169–186 (1992)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Matousek, J.: Tight upper bounds for the discrepancy of half-spaces. Discrete Comput. Geom. 13, 593–601 (1995)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Matousek, J.: Geometric Discrepancy: An Illustrated Guide. Algorithms and Combinatorics. Springer, Berlin (1999)CrossRefMATHGoogle Scholar
  22. 22.
    Matousek, J.: Lectures on Discrete Geometry. Springer, Secaucus (2002)CrossRefMATHGoogle Scholar
  23. 23.
    Mulzer, W.: Chernoff Bounds, Personal note.
  24. 24.
    Mustafa, N.H.: A simple proof of the shallow packing lemma. Discrete Comput. Geom. 55(3), 739–743 (2016)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Panconesi, A., Srinivasan, A.: Randomized distributed edge coloring via an extension of the Chernoff–Hoeffding bounds. SIAM J. Comput. 26, 350–368 (1997)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Pollard, D.: Convergence of Stochastic Processes. Springer, New York (1984)CrossRefMATHGoogle Scholar
  27. 27.
    Sauer, N.: On the density of families of sets. J. Comb. Theory, Ser. A 13(1), 145–147 (1972)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Sharir, M., Agarwal, P.K.: Davenport-Schinzel Sequences and Their Geometric Applications. Cambridge University Press, New York (1995)MATHGoogle Scholar
  29. 29.
    Shelah, S.: A combinatorial problem, stability and order for models and theories in infinitary languages. Pac. J. Math. 41, 247–261 (1972)Google Scholar
  30. 30.
    Vapnik, V., Chervonenkis, A.: On the uniform convergence of relative frequencies of events to their probabilities. Theory Prob. Appl. 16(2), 264–280 (1971)CrossRefMATHGoogle Scholar
  31. 31.
    Welzl, E.: On spanning trees with low crossing numbers. In: Data Structures and Efficient Algorithms, Final Report on the DFG Special Joint Initiative, pp. 233–249. Springer, London (1992)Google Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.DataShape, INRIA Sophia Antipolis – MéditerranéeValbonneFrance
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  3. 3.ACM Unit, Indian Statistical InstituteKolkataIndia

Personalised recommendations